The changing gastrointestinal side effect profile of non-steroidal anti-inflammatory drugs. A new approach for the prevention of a new problem

Scand J Gastroenterol Suppl. 1989;163:56-64. doi: 10.3109/00365528909091176.

Abstract

The most serious side effects of non-steroidal anti-inflammatory drugs (NSAIDs) involve gastroduodenal perforations and massive haemorrhage. It is becoming increasingly clear, however, that it is the small intestine that bears the main brunt of NSAID-related gastrointestinal toxicity. Hence 70% of patients receiving NSAIDs in the long term have evidence of small-intestinal inflammation, and the same patients lose blood and protein as a consequence. Many patients have asymptomatic ileal dysfunction and occasionally may develop unique small-intestinal strictures necesitating surgery. The pathogenesis of the intestinal inflammation is beginning to emerge. There are data to support that an imbalance between prostaglandins and leukotrienes is important in disrupting small-intestinal integrity during drug absorption. Furthermore, a simple mixture of glucose and citrate with indomethacin appears to minimize the damage. Whether this overcomes a metabolic block caused by NSAIDs and replenishes ATP levels or acts by scavenging oxygen free radicals is unknown, but our further understanding of the mechanism may revolutionize our approach to prevention of the gastrointestinal toxicity of NSAIDs.

Publication types

  • Review

MeSH terms

  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Humans
  • Intestinal Diseases / chemically induced
  • Intestinal Diseases / prevention & control
  • Intestine, Large / drug effects*
  • Intestine, Small / drug effects*

Substances

  • Anti-Inflammatory Agents, Non-Steroidal